Treatment of acne with isotretinoin may cause hyperhomocysteinemia and folate deficiency, adverse events that may increase cardiovascular and neuropsychiatric risks, according to study data in a Letter to the Editor in the Journal of the European Academy of Dermatology and Venereology.

The study was a retrospective review and meta-analysis of trials that included patients with acne who were treated with isotretinoin. Only studies that provided data on pre- and post-treatment serum levels of homocysteine, folate, and vitamin B12 were included. Regression analyses were performed to identify the effect of isotretinoin dose on changes in these serum parameters.

A total of 12 studies comprising 684 patients with acne were included in the final pooled analysis. The investigators also performed subgroup analyses based on follow-up times, including 1 to 2 months and 3 to 4 months.

Related Articles

Levels of homocysteine increased following treatment with isotretinoin (standardized mean difference [SMD], 0.473; 95% CI, 0.315-0.630; I2 = 67.8%). Conversely, levels of folate decreased after therapy (SMD, −0.288; 95% CI, −0.495 to −0.080; I2 = 84.2%). Higher cumulative dose of isotretinoin was associated with a larger decrease in folate levels in the meta-regression analysis (coefficient, −0.0099; 95% CI, −0.00192 to −0.0005; P =.0387). No changes were observed in vitamin B12 levels (SMD, −0.164; 95% CI, −0.404–0.077; I2 = 84.6%).

Limitations of the meta-analysis were the variations in treatment duration, as well as dosage in the included studies.

The researchers added that they “cannot exclude the possibility that isotretinoin may cause subclinical liver dysregulation to affect folate and vitamin B12 metabolism.”

Follow @DermAdvisor

Reference

Tsai TY, Hsieh TS, Yang TH, et al. The effects of isotretinoin therapy on serum homocysteine, folate and vitamin B12 levels in patients with acne: A meta-analysis and meta-regression [published online August 16, 2019]. J Eur Acad Dermatol Venereol. doi:10.1111/jdv.15886